Neurological Deficits and Colon Cancer
Dear OncoLink "Ask the Experts,"
My mother underwent surgery for colorectal cancer 3 years ago. She was treated with chemotherapy as well as radiation. She did fine until one of her last radiation treatments. At that point, she started having pain in her hips, back and legs. She was diagnosed with a ruptured disk and had additional surgery. The back pain subsided to a degree, but her other symptoms have continued. Can radiation cause this reaction?
Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:
It is not possible to say for certain whether the problem is related to the radiation. The time course is incorrect as this complication usually occurs 6 to 24 months after radiation. Although with higher doses it is possible to occur earlier. Many of her neurological deficits are probably coming from fibrosis in the region of the ruptured disk. This can be caused by surgery and by the ruptured disk, as well as by any bleeding that may have occurred in the region. Radiation would make this fibrosis denser and may exacerbate the problem but would be unlikely to cause the problem.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania